Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1949, Volume 17, Issue 3

Bayes and Minimax Solutions of Sequential Decision Problems<213:BAMSOS>2.0.CO;2-1
p. 213-244

D. Blackwell, K. J. Arrow, M. A. Girshick

The present paper deals with the general problem of sequential choice among several actions, where at each stage the options available are to stop and take a definite action or to continue sampling for more information. There are costs attached to taking inappropriate action and to sampling. A characterization of the optimum solution is obtained first under very general assumptions as to the distribution of the successive observations and the costs of sampling; then moredetailed results are given for the case where the alternative actions are finitein number, the observations are drawn under conditions of random sampling, and the cost depends only on the number of observations. Explicit solutions are given for the case of two actions, random sampling, and linear cost functions.

Log In To View Full Content

Journal News